Send to

Choose Destination
Ann Pharmacother. 1997 Jul-Aug;31(7-8):853-6.

Amlodipine overdose.

Author information

Department of Pharmacy Practice Philadelphia College of Pharmacy and Science, PA 19104, USA.



To report a nonfatal intentional overdose of amlodipine.


A 42-year-old woman with a history of hypertension reported ingesting 50-100 mg amlodipine besylate and at least 40 ounces of beer in a suicide attempt. The patient's symptoms were mild; BP ranged from 79/50 to 113/76 mm Hg and HR from 92 to 129 beats/min (sinus tachycardia). Laboratory studies revealed normoglycemia, mild metabolic acidosis, mild hypocalcemia, blood ethanol concentration of 263 mmol/L, and a serum amlodipine concentration of 88 ng/mL (normal 3-11) 2.5 hours after ingestion. Therapy included activated charcoal, whole bowel irrigation, and intravenous NaCl 0.9%. After receiving 1.5 L of NaCl 0.9%, the patient developed signs of mild pulmonary edema that resolved over several hours without intervention. A serum amlodipine concentration obtained 35 hours later was 79 mg/mL. The patient was discharged on day 2 in good condition.


In this case, an amlodipine overdose was associated with sustained hypotension and sinus tachycardia, as well as transient pulmonary edema following relatively low-volume fluid replacement. A previously published report described an amlodipine overdose that was fatal due to refractory hypotension and was complicated by concomitant oxazepam overdose.


Amlodipine overdose produces prolonged hemodynamic effects and may lead to pulmonary edema. Due to a long elimination half-life and delayed onset of effects, patients with amlodipine overdose should receive aggressive decontamination therapy and may require extended clinical monitoring and supportive care if they are hemodynamically unstable.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center